Alert archive / Arkansas / Tornado Warnings in 2003

Tornado Warning 40, NWS Little Rock, AR

May 8, 2003Pope County, Arkansas

NWS Little Rock, AR issued this tornado warning at May 8, 2003, 8:56 AM CDT for Pope County, Arkansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2003, 8:56 AM CDT (13:56 UTC)
Expired
May 8, 2003, 9:45 AM CDT
In force
49 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Pope County, AR

The radar

The Little Rock radar (KLZK), 112 km from the middle of the area, began a volume at 13:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 8:25 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 501 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-340 J/kg
Mixed-layer LCL
1727 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
501 m²/s²
0-3 km storm-relative helicity
564 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

272 
WFUS54 KLZK 081356
TORLIT
ARC115-081445-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
855 AM CDT THU MAY 8 2003

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* TORNADO WARNING FOR...
  POPE COUNTY IN CENTRAL ARKANSAS

* UNTIL 945 AM CDT

* AT 852 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO OVER EXTREME EAST CENTRAL JOHNSON COUNTY...OR ABOUT 13
  MILES NORTHEAST OF LAMAR...MOVING EAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
TREAT AROUND 910 AM CDT
SIMPSON AROUND 925 AM CDT

&&

A DOPPLER RADAR DETECTED TORNADO MEANS THERE IS STRONG ROTATION
WITHIN A STORM. THE STORM MAY NOT BE PRODUCING A TORNADO AT THE
MOMENT...BUT IS EXPECTED TO DURING THE WARNING PERIOD. FOR YOUR
SAFETY...GO INDOORS NOW TO AN INTERIOR ROOM AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3570 9316 3573 9281 3556 9281 3551 9291
          3551 9322 3561 9320

$$

44

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at May 8, 3:25 AM CDT, 5 hours 31 minutes earlier.

Area forecast discussion, May 8, 3:25 AM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
325 AM CDT THU MAY 8 2003

COLD FRONT THAT HELPED TRIGGER SEVERE WEATHER YESTERDAY AT THIS TIME
IS NEARLY STATIONARY IN CENTRAL ARKANSAS. FRONT WILL LIFT SLOWLY
NORTH TODAY AND WILL BE FOCUS FOR THUNDERSTORMS ACROSS NORTHERN AND
WESTERN ARKANSAS AND POINTS FARTHER NORTH.

WOULD THINK THAT THUNDERSTORMS WOULD BE MOST LIKELY THIS MORNING
WITH FRONT STILL IN THE STATE...AND LESS LIKELY THIS AFTERNOON AS
FRONT HEADS INTO KANSAS AND MISSOURI.

FOR TODAY...THERE IS A CHANCE OF SEVERE WEATHER IN THE NORTH AND
WEST BUT LOOKS MORE ISOLATED THAN WHAT HAS BEEN OCCURRING DURING THE
LAST WEEK OR SO.

THE TREND TOWARD LESS SEVERE WEATHER LOOKS ABOUT RIGHT IN THE COMING
DAYS AS EMPHASIS SHIFTS INTO CENTRAL PLAINS AND MID-MISSISSIPPI AND
OHIO VALLEYS. VIRTUALLY NO CHANCE OF THUNDER IN THE FORECAST ON
FRIDAY...AND SCATTERED THUNDERSTORMS SATURDAY/EARLY SUNDAY AHEAD OF
A COLD FRONT FROM THE WEST. DYNAMICS SURROUNDING FRONT MOSTLY
SWINGING TO THE NORTH...SO WIDESPREAD SEVERE WEATHER NOT LIKELY
IN ARKANSAS.

LOOKS WARM IN THE COMING DAYS WITH HIGH TEMPERATURES IN THE 80S/LOWS
IN THE 60S AND LOWER 70S. BEHIND FRONT ON SUNDAY...COOLER/DRIER AIR
WILL SPREAD INTO ARKANSAS FOR EARLY NEXT WEEK.

FCSTID =   46
HRO   82  67  86  69 /  40  20  20  20
LIT   85  70  88  71 /  30  10  10  10
HOT   86  70  89  71 /  30  20  20  10
PBF   86  71  88  72 /  20  10  10  10

.LZK...NONE.
Hazardous weather outlook, May 8, 5:00 AM CDT, 3 hours 56 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>064-066>068-
081415-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

COLD FRONT THAT HELPED TRIGGER SEVERE WEATHER YESTERDAY AT THIS TIME
IS NEARLY STATIONARY IN CENTRAL ARKANSAS. FRONT WILL LIFT SLOWLY
NORTH TODAY AND WILL BE FOCUS FOR THUNDERSTORMS ACROSS NORTHERN AND
WESTERN ARKANSAS AND POINTS FARTHER NORTH.

WOULD THINK THAT THUNDERSTORMS WOULD BE MOST LIKELY THIS MORNING
WITH FRONT STILL IN THE STATE...AND LESS LIKELY THIS AFTERNOON AS
FRONT HEADS INTO KANSAS AND MISSOURI.

FOR TODAY...THERE IS A CHANCE OF SEVERE WEATHER IN THE NORTH AND
WEST BUT LOOKS MORE ISOLATED THAN WHAT HAS BEEN OCCURRING DURING THE
LAST WEEK OR SO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE TREND TOWARD LESS SEVERE WEATHER LOOKS ABOUT RIGHT IN THE COMING
DAYS AS EMPHASIS SHIFTS INTO CENTRAL PLAINS AND MID-MISSISSIPPI AND
OHIO VALLEYS. VIRTUALLY NO CHANCE OF THUNDER IN THE FORECAST ON
FRIDAY...AND SCATTERED THUNDERSTORMS SATURDAY/EARLY SUNDAY AHEAD OF
A COLD FRONT FROM THE WEST. DYNAMICS SURROUNDING FRONT MOSTLY
SWINGING TO THE NORTH...SO WIDESPREAD SEVERE WEATHER NOT LIKELY
IN ARKANSAS.

LOOKS WARM IN THE COMING DAYS WITH HIGH TEMPERATURES IN THE 80S/LOWS
IN THE 60S AND LOWER 70S. BEHIND FRONT ON SUNDAY...COOLER/DRIER AIR
WILL SPREAD INTO ARKANSAS FOR EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

38

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 6:44 AM CDTSevere Thunderstorm WarningLZKScott46 min
May 8, 7:55 AM CDTSevere Thunderstorm WarningLZKJohnson45 min
May 8, 8:15 AM CDTTornado WarningLZKJohnson45 min
May 8, 8:36 AM CDTSevere Thunderstorm WarningLZKPope44 min
May 8, 9:42 AM CDTSevere Thunderstorm WarningLZKSearcy, Van Buren43 min
May 8, 10:04 AM CDTTornado WarningLZKVan Buren61 min
May 8, 10:30 AM CDTSevere Thunderstorm WarningLZKCleburne, Stone60 min

Nearby

Tornado Warnings in Arkansas, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.